Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 86, NWS Brownsville, TX

September 15, 2023Jim Hogg County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Sep 15, 2023, 11:46 PM CDT for Jim Hogg County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2023, 11:46 PM CDT (04:46 UTC)
Expired
Sep 16, 2023, 12:15 AM CDT
In force
29 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 143 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2023-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2023-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1944 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:54 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 15, 6:54 PM CDT, 4 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
654 PM CDT Fri Sep 15 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 235 PM CDT Fri Sep 15 2023

The persistent mid-level ridge over North Mexico will weaken or
break down a bit heading into the beginning of the weekend, with a
shortwave disturbance working south into the brush country by early
Saturday before working east through the day. This will bump up rain
chances and will bring a break in the heat on Saturday. PWAT values
will surge above 2 inches tomorrow with the shortwave, exceptionally
high for this time of year.

The vast majority of the CWA will continue in a general thunderstorm
outlook through Saturday, and the northwest corner of the CWA
(Zapata County) will catch a marginal risk of excessive rainfall
through Saturday morning. A stalled front will linger over Central
Texas today, providing a focus for efficient rain producing storms
later today, some of which could drift south into parts of the CWA
after midnight. As the system or remnant boundaries work through the
Rio Grande Valley on Saturday, along with the transiting short wave
trough, the sea breeze may help initiate additional storms or
boundaries for storms to develop across through Saturday afternoon
and evening. The NBM paints robust rain chances on Saturday and some
locations could see a quick inch of rain.

High temps on Saturday will for the most part stay at or below the
century mark. High dew points will support 105 to 110 degree heat
index values, however, but below heat advisory criteria. Low risk of
rip currents and muted fire weather threat.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 235 PM CDT Fri Sep 15 2023

Key Messages:

 - Precipitation chances decrease beyond Sunday.
 - Temperatures trend warmer through the upcoming week.

A frontal boundary is still expected to stall near/over the CWA by
Sunday and should continue to help produce numerous showers and
thunderstorms across the district through the day as PWATs remain
around or just above 2 inches. Rain chances begin to gradually
decrease by Monday as the front boundary weakens and dissipates
and PWATs decrease. Weak troughing/shortwave troughing over South
Texas will maintain isolated to scattered precipitation chances
on Monday and Tuesday, and possibly even into Wednesday. However,
best chances will remain along the immediate coast and offshore
as mid-level ridging begins to build in over Texas by mid-late
week. NBM continues to embellish PoPs and thus have generally
decreased these through much of the long-term period.

Despite the frontal boundary in the vicinity, increased precip.
chances, and increased cloud cover this weekend, above normal
temperatures will persist through the period. In fact,
temperatures are expected to trend warmer through the upcoming week.
Highs reaching the upper 90s/near triple digits will become
common again by Wednesday as mid/upper-level ridging begins to
rebuild over South Texas. One silver lining will be slightly lower
dewpoint temperatures (in comparison to previous weeks/months).
The lower dewpoints should help keep heat indices below Heat
Advisory criteria, though max values will still climb between
105-110F each afternoon, especially between Wednesday and Friday.

&&

.AVIATION...
(00Z TAFS)
Issued at 651 PM CDT Fri Sep 15 2023

VFR will prevail at the aerodromes through the next 24 hours. A
TEMPO has been included for the aerodromes for Saturday afternoon
due to the threat of convection at that time.

&&

.MARINE...
Issued at 235 PM CDT Fri Sep 15 2023

Now through Saturday Night...High pressure over the Gulf of Mexico
will support light to moderate/breezy southeast to south winds and
low to moderate seas early in the forecast. SCEC conditions will be
possible on the Laguna through this evening. A front will push into
the area over the weekend, and winds may shift to northeast or east
Saturday night through Monday. Isolated to scattered showers and
thunderstorms will be possible through the short term forecast.

Sunday through Thursday...Mostly favorable conditions will
prevail through much of the period as surface high pressure
remains anchored across the Gulf of Mexico. Winds are expected to
weaken Sunday as a frontal boundary drifts southward over the
waters. Scattered to numerous showers and isolated to scattered
thunderstorms will continue Sunday as deep moisture arrives and
lingers across the area along the stalled front. Isolated to
scattered showers and thunderstorms will linger across the waters
through midweek. Wave heights will range between 1-3 feet across
the Gulf waters through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             80  95  79  91 /  40  60  70  70
HARLINGEN               77  96  74  92 /  40  60  70  60
MCALLEN                 79  99  76  94 /  40  60  70  60
RIO GRANDE CITY         78  99  74  91 /  40  60  80  60
SOUTH PADRE ISLAND      82  89  80  87 /  60  60  80  70
BAYVIEW/PORT ISABEL     79  93  76  91 /  50  70  70  70

&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.

&&
Hazardous weather outlook, Sep 15, 4:16 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
416 PM CDT Fri Sep 15 2023

TXZ248>255-351-353>355-451-454-455-162130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
416 PM CDT Fri Sep 15 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat Index values will range between 105 to 110 degrees Saturday
and again next Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-162130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
416 PM CDT Fri Sep 15 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are possible over the Gulf
waters Saturday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 15, 9:59 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Brownsville TX
959 PM CDT Fri Sep 15 2023

TXZ248-160400-
Zapata TX-
959 PM CDT Fri Sep 15 2023

...A strong thunderstorm will impact portions of northern Zapata
County through 1100 PM CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of El Cenizo, or 15 miles north of San Ygnacio,
moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Ygnacio.

This includes US Highway 83 between mile markers 738 and 758.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2716 9943 2721 9943 2722 9944 2725 9944
      2727 9945 2732 9937 2727 9933 2727 9916
      2708 9904 2695 9939 2698 9938 2702 9942
      2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0258Z 331DEG 17KT 2726 9937

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

58-Reese
Special weather statement, Sep 15, 10:59 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1059 PM CDT Fri Sep 15 2023

TXZ248>250-160500-
Brooks TX-Jim Hogg TX-Zapata TX-
1059 PM CDT Fri Sep 15 2023

...Strong thunderstorms will impact portions of northern Jim Hogg,
northwestern Brooks and Zapata Counties through MIDNIGHT CDT...

At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Benavides to 7 miles west of South Fork Estates
to near Zapata County Airport. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zapata, Hebbronville, San Ygnacio, Bustamante, Medina, Zapata High
School, Randado, Zapata Middle School, South Fork Estates, and Zapata
County Public Library.

This includes US Highway 83 between mile markers 738 and 770.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9852 2727 9852 2726 9831 2724 9830
      2700 9870 2685 9921 2687 9932 2692 9932
      2693 9938 2698 9938 2702 9945 2718 9943
      2727 9945 2732 9937 2727 9932 2727 9880
      2735 9880 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0358Z 267DEG 37KT 2761 9839 2729 9885 2704 9927

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

58-Reese

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:59 PM CDTSpecial Weather StatementBROZapata61 min
Sep 15, 10:59 PM CDTSpecial Weather StatementBROJim Hogg, Zapata61 min
Sep 15, 11:56 PM CDTAreal Flood AdvisoryBROJim Hogg64 min
Sep 16, 12:13 AM CDTSpecial Weather StatementBROJim Hogg47 min
Sep 16, 1:14 AM CDTAreal Flood AdvisoryBROJim Hogg2 hr
Sep 16, 2:05 PM CDTSpecial Weather StatementBROCameron40 min
Sep 16, 2:13 PM CDTSpecial Weather StatementBROWillacy47 min
Sep 16, 2:28 PM CDTSpecial Weather StatementBROWillacy32 min
Sep 16, 2:58 PM CDTSpecial Weather StatementBROWillacy47 min
Sep 16, 3:29 PM CDTSpecial Weather StatementBROCameron46 min
Sep 16, 4:04 PM CDTSevere Thunderstorm WarningBROCameron41 min
Sep 16, 4:10 PM CDTAreal Flood AdvisoryBROCameron48 min
Sep 16, 4:36 PM CDTSpecial Weather StatementBROHidalgo39 min
Sep 16, 4:39 PM CDTSevere Thunderstorm WarningBROCameron26 min
Sep 16, 4:42 PM CDTSpecial Weather StatementBROHidalgo48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.